The Dangers of Fentanyl



The Dangers of Fentanyl


More and more, the name “fentanyl” is making headlines around the world, usually connected to overdose deaths in those with opioid use disorder. It’s a powerful narcotic used in medicine that has increasingly found its way into street drugs, usually with the user unaware of its presence or potency. Since 2014, fentanyl-related overdoses and deaths have steadily risen, with a dramatic jump within six months at the end of 2016 into 2017, where fentanyl-related deaths nearly doubled. Understanding the dangers of this drug and its prevalence is essential to preventing more overdose deaths in the future.


What is Fentanyl?


Up to 100 times more potent than morphine, fentanyl is an opioid that has similar effects to heroin. While it has medical uses for terminally ill cancer patients, those with severe acute injuries, and more, it’s become a massive problem on the black market among both illicit drug manufacturers and distributors and users as well. Much of the fentanyl on the streets is being blended with other opiates and sometimes drugs like cocaine and benzodiazepines, making it a silent killer for many because such a tiny amount can have a fatal impact.


Illicit Fentanyl


The availability of fentanyl on America’s streets is mainly due to its importation through China and Mexico. It’s pretty inexpensive to produce and can be sold at a premium when mixed with other opioids or drugs, often with the buyer not aware that it’s present in the product. When purchased on the street, the risk is incredibly high because there is virtually no way to guarantee its quantity and potency, making the risk of overdose tremendously high, even for the most experienced of drug users. As little as .25 of fentanyl can be lethal for a normal-sized adult; cutting a baby aspirin into 324 pieces is comparable.


Fentanyl Overdose Prevention


The signs of a fentanyl overdose are similar to those of all opioids. Still, it’s essential to recognize them since the drug shows up in non-opioid street drugs and into the bodies of people who many have no tolerance to everyday opioid usage.

  • Sudden extreme drowsiness

  • Difficulty breathing

  • Pinpoint pupils

  • Confusion

  • Dizziness

  • Loss of physical coordination

  • Comatose sleep


If anyone exhibits these signs upon ingesting any illicit drug, they need medical intervention immediately or are at risk of overdose death. Administering an opioid reversal medication like naloxone or Narcan® can help give paramedics more time to reach the victim.


Those who have been grappling with opioid use disorder for an extended period of time may also switch to fentanyl once their tolerance has reached high levels. This is also dangerous, even for experienced drug users, because its street potency and dosing cannot be assured, leaving many addicted to heroin at high risk of overdose death.


The best course of action to help prevent more needless fentanyl deaths is to promote recovery services to those who need them most. Recovery Services of New Mexico is prepared to provide every patient enrolled in our outpatient services with comprehensive and individualized care to help them reach long-lasting recovery. Contact us today to get started.